# SDR YD5R2016033017830

- Difficulty date: March 30, 2016
- Submitted: March 30, 2016
- Operation: General aviation
- Filed by: Cirrus Design Corporation, repair station YD5R855Y
- Aircraft: N215EM
- Make and model: Cirrus SR22
- Aircraft serial: 2453
- Aircraft time: 1,308 hours
- Engine: Cont IO550N
- Engine time: 1,308 hours
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Manifold
- Part number: 226850002
- Condition: Failed
- Location: Left Exhaust
- Part time: 718 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

SIGNIFICANT DISTORTION AND HEAT STRESS IN THE LT EXHAUST MANIFOLD BETWEEN CYLINDERS 2 AND 4.  DAMAGE OF THIS TYPE IS FREQUENTLY FOUND IN THIS GENERAL AREA ON ENGINES MODIFIED WITH STC SE10589SC.  WE HAVE ANOTHER SIMILARLY MODIFIED ACFT WITH SIMILAR DAMAGE IN THE SAME AREA.  ANOTHER SDR FORTHCOMING ON IT.  DAMAGE OF THIS TYPE IS COMPLETELY HIDDEN FROM CASUAL INSPECTION BECAUSE IT IS COVERED BY A CLOSE FITTING HEAT SHIELD.  DISCOVERY REQUIRES REMOVAL OF COVERING HEAT SHIELD.  VISIBLE MANIFOLD NORMALLY APPEARS UNDAMAGED.  MANIFOLDS WITHOUT CRACKING AND BULGES FREQUENTLY EXHIBIT HEAT STRESS IN THIS AREA IN THE FORM OF A RIPPLED, TEXTURED SURFACE.  TAT SI11-01 DATED 03/31/2011 ADDRESSES INSPECTION OF THE EXHAUST PIPES FOR THIS DAMAGE BUT IS POSSIBLY INADEQUATE TO DETECT THIS DAMAGE IN A TIMELY MANNER.  THIS EXHAUST MANIFOLD WAS INSTALLED AT 589.8 TOTAL TIME.  IT HAS 119.3 HOURS SINCE LAST ANNUAL INSPECTION.  THE HEAT SHIELD IS PREVENTING COOLING AIRFLOW ACROSS THE EXHAUST MANIFOLD AND TRAPPING AND/OR REFLECTING HEAT BACK AT THE MANIFOLD CAUSING TEMPERATURES BEYOND WHAT THE METAL CAN WITHSTAND.  PROBLEMS OF THIS TYPE EXIST FLEET WIDE IN ACFT MODIFIED WITH THIS STC.
